Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT - Meningitis ?
Sep 25, 2005

T cells 500 ( was almost 800) viral load undectable. ( Was dectable until med switched in May. He is 38 anglo male was on his death bed in 1996 with only 49 tcells and fungus in his lungs and had chemo.

These are my partners numbers.

The reason for writing is he has had meningitis since since being in hospital July 7th 2005. Suspect TB meningitis and being treated for TB meningitis.

He has all the doctors stump they have been running every test now for over a month from west nile to listorosis to encephlitis to crypto, toxo, histo and the list goes on and on but all come back neg even the TB.

He has had syphllis twice now in his spinal fluid once before and had rash all over body and hands and doctors over looked that both times even though we kept telling them to check for syphllis.

His titer test is 1-4 now since july 28th and again this week.

Could this be causing his meningitis? His spinal fluid is murky with a high pressure reading from 22 to 36. His proteins are high and gluscose low even with the TB meds for over a month now no change in proteins or glucose 248/19.

All this started when he stopped his AZT and switch to other meds. Truvada. He starting getting sick about a week or so after. Could stopping AZT have caused his HIV to bring on meningitis? Since AZT is the only meds that enter the Brain?

He needs help on this one. Doctors keep telling us that it is not the syphllis. He is having a hard time remembering things and comprhending persons when they talk and has real bad hand tremors.

He also has been having seizure type spells upon waking up in the mornings. His body is stiff and teeth clenched tight and body shakes all over. Doctor says on fits.

Could something else be causing his meningitis that is over looked form your stand point? what about cancer?

All his labs look good except the protein and glucose.

He also has diabetes, high blood pressure and has had surgery for his acid reflux and gall bladder.

He has been through alot recently. What is your professional opioion about AZT - and HIV related menigitis only?

Thanks Stump in Texas

Response from Dr. Young

Dear Stump,

I'm sorry to hear about your partner. He health doesn't sound very good at the moment. I don't think that stopping the AZT is responsible for his deterioration, particularly since his viral load appears to have remained undetectable after the switch to Truvada. HIV generally doesn't cause a meningitis, but can certainly cause the related syndrome, encephalitis (encephalopathy).

His spinal fluid analysis is strikingly abnormal, with high protein and very low glucose level. These values suggest an infection, though are non-specific (but include bacterial, fungal or TB causes). Tumor usually doesn't result in low glucose values in spinal fluid. I would agree with the empirical diagnosis of TB, given the lack of other findings. After this long and no significant improvement, I'd want to readdress the diagnosis- was there something missed, does an another spinal fluid analysis make sense? Were PCR tests performed to look for TB? Were fungal cultures obtained?

I wish I could be more specific, but difficult cases like this are even more difficult to analyze via the web.

Good luck, BY



Previous
Side effects of viread
Next
Truvada & Sustiva or Boosted Atazanavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement